Alert archive / Kansas / Special Weather Statements in 2025

Special Weather Statement, NWS Dodge City, KS

July 5, 2025Rush County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 5, 2025, 5:57 PM CDT for Rush County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2025, 5:57 PM CDT (22:57 UTC)
Expired
Jul 5, 2025, 7:00 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Hail
0.88 in
Wind
50

County Rush County, KS

The radar

The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

233 
WWUS83 KDDC 052257
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
557 PM CDT Sat Jul 5 2025
 
KSZ046-060000-
Rush KS-
557 PM CDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RUSH COUNTY THROUGH
700 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Shaffer, moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

This strong thunderstorm will be near...
  Shaffer around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3835 9920 3854 9922 3856 9903 3836 9903
TIME...MOT...LOC 2257Z 342DEG 6KT 3848 9908 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

SUGDEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 5, 5:00 PM CDT, 57 minutes earlier. Its key messages:

  • Tonight, Marginal Risk (Level 1 of 5) severe storms for far west central Kansas with a fairly low chance that storms will survive late into the night, east of Highway 83.
  • Tomorrow evening, Slight Risk (Level 2 of 5) severe storms with a much better chance of longer-lived thunderstorm cluster, capable of damaging wind gusts to 70 mph.
  • The overall pattern will continue to favor another round of storms moving in from Colorado again Monday Night.
Area forecast discussion, Jul 5, 5:00 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
500 PM CDT Sat Jul 5 2025

.KEY MESSAGES...

- Tonight, Marginal Risk (Level 1 of 5) severe storms for far
  west central Kansas with a fairly low chance that storms will
  survive late into the night, east of Highway 83.

- Tomorrow evening, Slight Risk (Level 2 of 5) severe storms
  with a much better chance of longer-lived thunderstorm
  cluster, capable of damaging wind gusts to 70 mph.

- The overall pattern will continue to favor another round of
  storms moving in from Colorado again Monday Night.

&&

.DISCUSSION...
Issued at 320 PM CDT Sat Jul 5 2025

Thunderstorm chances, timing, location, and severity will continue
to be the main forecast challenges over the next several days.  As
far as the near-term goes through this evening, widely scattered
strong to marginally severe thunderstorms will likely develop along
an old, stalled out front westward into east central and southeast
Colorado. The surface wind convergence along the old front across
southwest Kansas was quite weak, but dewpoint temperatures holding
in the upper 60s to lower 70s and the lack of a strong capping
inversion will help mitigate the weakness in surface convergence. As
of 20Z, we were already seeing towering cumulus and even a small
storm or two near the Colorado line from around Saunders north-
northwestward to north of Coolidge. This area of initial development
seemed to match up well with HREF paintball plot of 35+ dBZ
Composite Reflectivity.

Deep layer shear is pretty weak, however 8km AGL winds of around 45-
50 knots will overspread far western Kansas by early evening, so
there should be at least some loosely organized, marginally severe
clusters. Supercell structures do not appear likely, however a brief
period of modest mid level rotation in any of the strongest discrete
storms cannot be ruled out for some large hail potential (perhaps up
to 1.5" diameter) and up to 70 mph wind gusts before storms grow
upscale and cold pools begin to take over. Another round of storms
is shown by the HREF and even latest HRRR runs, affecting mainly far
west central and far southwest Kansas before they ultimately
diminish at some point during the overnight hours. Thus, highest
POPs will be confined to the western counties (generally 40-50%).

Looking ahead to tomorrow/tomorrow night, the prospects for even more
organized storms and perhaps a fairly long-lived mesoscale
convective system (MCS) look better, as upper level forcing for
ascent increases with the exit region of a high-level jet around 60
knots moving out across the Central High Plains. This, combined with
slightly improved low level upslope winds (vs. today) will aid in
greater deep layer shear to support more organized, longer-lived
strong to severe convection. For this reason, the SPC Day Two
outlook does include much of our southwest and west central Kansas
region in a Slight Risk (Level 2 of 5).

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 500 PM CDT Sat Jul 5 2025

VFR is expected to prevail through this TAF period, with light
and variable winds, outside of the influence of any
thunderstorm outflows. Compared to 24 hours ago, there is much
more uncertainty regarding thunderstorm coverage this TAF
period. Storms may remain near/west of GCK/LBL 06-09z Sun, and
only included VCTS/CB in those TAFs for now. Kept HYS/DDC dry
for the next 24 hours, but uncertainty exists with high humidity
in such a weakly forced environment. Despite the very moist
boundary layer, models suggest no stratus/BR/FG through Sunday
morning.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Umscheid
AVIATION...Turner
Hazardous weather outlook, Jul 5, 4:49 AM CDT, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
449 AM CDT Sat Jul 5 2025

KSZ030-031-043>046-061>066-074>081-084>090-061000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
449 AM CDT Sat Jul 5 2025 /349 AM MDT Sat Jul 5 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and evening. Wind gusts
as high as 60 mph and quarter sized hail are the main concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Sunday and Monday evenings. Hail to 2
inches in diameter and wind gusts to 70 mph are possible on
Sunday.

The storms Monday may also contain large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

A few storm spotters may be needed this evening.

In the hours before

Special weather statement, Jul 5, 3:46 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
246 PM MDT Sat Jul 5 2025

KSZ061-052130-
Hamilton KS-
246 PM MDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HAMILTON COUNTY THROUGH
330 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout very near Coolidge, moving east at
20 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects. Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Coolidge around 250 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3817 10204 3813 10163 3787 10175 3796 10205
TIME...MOT...LOC 2046Z 282DEG 15KT 3807 10202

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SUGDEN
Special weather statement, Jul 5, 3:59 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
359 PM CDT Sat Jul 5 2025

KSZ077-052200-
Gray KS-
359 PM CDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GRAY COUNTY THROUGH 500
PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 7 miles north of Montezuma, moving
southeast at 10 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects. Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of southern Gray
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3764 10063 3780 10060 3777 10021 3747 10030
TIME...MOT...LOC 2059Z 297DEG 9KT 3770 10046

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SUGDEN
Special weather statement, Jul 5, 4:42 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
442 PM CDT Sat Jul 5 2025

KSZ076-077-052230-
Gray KS-Haskell KS-
442 PM CDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GRAY AND
NORTHEASTERN HASKELL COUNTIES THROUGH 530 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Copeland, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Gray
and northeastern Haskell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3776 10058 3764 10044 3749 10065 3767 10086
TIME...MOT...LOC 2141Z 050DEG 10KT 3767 10059

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SUGDEN
Special weather statement, Jul 5, 5:04 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
504 PM CDT Sat Jul 5 2025

KSZ062-075-052300-
Kearny KS-Grant KS-
504 PM CDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN KEARNY AND NORTHERN
GRANT COUNTIES THROUGH 600 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lakin, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southern Kearny and
northern Grant Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3796 10143 3796 10120 3768 10116 3769 10150
TIME...MOT...LOC 2204Z 001DEG 12KT 3789 10132

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SUGDEN
Special weather statement, Jul 5, 5:06 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
506 PM CDT Sat Jul 5 2025

KSZ065-052300-
Pawnee KS-
506 PM CDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PAWNEE COUNTY THROUGH
600 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ash Valley, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Sanford around 525 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3834 9944 3834 9917 3809 9910 3809 9948
TIME...MOT...LOC 2206Z 001DEG 12KT 3829 9931

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SUGDEN
Special weather statement, Jul 5, 5:57 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
557 PM CDT Sat Jul 5 2025

KSZ046-060000-
Rush KS-
557 PM CDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RUSH COUNTY THROUGH
700 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Shaffer, moving south at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Shaffer around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3835 9920 3854 9922 3856 9903 3836 9903
TIME...MOT...LOC 2257Z 342DEG 6KT 3848 9908

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:04 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton56 min
Jul 4, 7:17 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Kearny43 min
Jul 4, 7:28 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Hamilton, Kearny, Stanton50 min
Jul 4, 8:16 PM CDTSpecial Weather StatementDDCFinney, Grant, Haskell, Kearny, Scott59 min
Jul 4, 8:29 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Morton, Seward, Stanton, Stevens41 min
Jul 4, 8:43 PM CDTSevere Thunderstorm WarningDDCLane, Scott47 min
Jul 4, 9:05 PM CDTSevere Thunderstorm WarningDDCLane, Ness40 min
Jul 4, 9:09 PM CDTSpecial Weather StatementDDCGrant, Haskell66 min
Jul 4, 9:20 PM CDTSpecial Weather StatementDDCFinney, Lane40 min
Jul 4, 9:33 PM CDTSpecial Weather StatementDDCStevens57 min
Jul 4, 9:36 PM CDTSpecial Weather StatementDDCFinney, Gray, Ness54 min
Jul 4, 9:55 PM CDTSpecial Weather StatementDDCHaskell, Meade, Seward50 min
Jul 4, 10:19 PM CDTSpecial Weather StatementDDCFord, Gray, Hodgeman, Ness41 min
Jul 4, 10:33 PM CDTSpecial Weather StatementDDCStevens27 min
Jul 4, 11:12 PM CDTSpecial Weather StatementDDCMeade48 min
Jul 4, 11:22 PM CDTSpecial Weather StatementDDCFord38 min
Jul 4, 11:27 PM CDTSpecial Weather StatementDDCEdwards33 min
Jul 5, 3:18 PM CDTSpecial Weather StatementDDCGray42 min
Jul 5, 3:46 PM CDTSpecial Weather StatementDDCHamilton44 min
Jul 5, 3:59 PM CDTSpecial Weather StatementDDCGray61 min
Jul 5, 4:17 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton58 min
Jul 5, 4:42 PM CDTSpecial Weather StatementDDCHaskell48 min
Jul 5, 5:04 PM CDTSpecial Weather StatementDDCKearny56 min
Jul 5, 5:06 PM CDTSpecial Weather StatementDDCPawnee54 min
Jul 5, 5:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton27 min
Jul 5, 5:21 PM CDTSevere Thunderstorm WarningDDCFinney, Gray54 min
Jul 5, 5:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee48 min
Jul 5, 5:37 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton40 min
Jul 5, 5:44 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Kearny30 min
Jul 5, 6:10 PM CDTSpecial Weather StatementDDCGray65 min
Jul 5, 6:13 PM CDTSpecial Weather StatementDDCHaskell62 min
Jul 5, 6:16 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton33 min
Jul 5, 6:28 PM CDTSpecial Weather StatementDDCMorton62 min
Jul 5, 6:40 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell23 min

Nearby

Special Weather Statements in Kansas, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.